Advertisement

Reversible cerebral edema and herniation caused by 5-fluorouracil-induced hyperammonemic encephalopathy

Published:November 03, 2022DOI:https://doi.org/10.1016/j.amjms.2022.10.013
      A 57-year-old woman with end-stage renal disease (ESRD) and a metastatic carcinoma of the abdominal wall of unknown origin was admitted to the intensive care unit due to coma one day after the first cycle of chemotherapy comprising cisplatin, leucovorin, and 5-fluorouracil (5-FU, 2100 mg/m2 infusion for 44 hours). Laboratory examination revealed a serum ammonia level of 363 µmol per liter (reference range, 18 to 72). Despite lactulose and hemodialysis therapy, coma persisted and her pupils dilated on the next day. A diffusion-weighted magnetic resonance imaging (MRI) of the brain (Figure, A) showed symmetric hyperintensities in the bilateral cortices, thalamus, and basal ganglion, which appeared hypointense in the corresponding apparent diffusion coefficient map (Figure, B), suggesting true restricted diffusion. A T1-weighted sagittal image (Figure, C) showed severe brain swelling and herniation and sulcal effacement with tonsillar (circle) and transtentorial herniation (arrow). The MRI findings are consistent with acute hyperammonemic encephalopathy, which is an uncommon but serious adverse effect of 5-FU therapy.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of the Medical Sciences
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Reis E
        • Coolen T
        • Lolli V.
        MRI Findings in acute hyperammonemic encephalopathy: Three cases of different etiologies: teaching point: To recognize MRI findings in acute hyperammonemic encephalopathy.
        J Belg Soc Radiol. 2020; 104: 9
        • Gupta S
        • Fenves AZ
        • Hootkins R.
        The role of RRT in hyperammonemic patients.
        Clin J Am Soc Nephrol. 2016; 11: 1872-1878
        • Loggini A
        • Martinez RC
        • Kramer CL.
        Cerebral herniation from hyperammonemic cerebral edema: a potentially reversible neurological emergency.
        Neurocrit Care. 2019; 30: 681-685